Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Tucson, AZ

July 9, 2017Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2017, 5:32 PM MST for Pima County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 5:32 PM MST (00:32 UTC)
Expired
Jul 9, 2017, 6:15 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 119 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2649 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS55 KTWC 100032
SVRTWC
AZC019-021-100115-
/O.NEW.KTWC.SV.W.0012.170710T0032Z-170710T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
532 PM MST SUN JUL 9 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 615 PM MST

* At 531 PM MST, a severe thunderstorm was located 12 miles south of
  Santa Rosa, or 18 miles northwest of Sells, moving northwest at 15
  mph.

  HAZARD...up to 70 mph wind gusts, blowing dust and nickel size 
           hail and locally heavy rain. 

  SOURCE...Trained weather spotters and radar. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Sells, Santa Rosa, San Luis, Santa Rosa Ranch, Ventana, Ak Chin,
  Mountain Village, Covered Wells, Anegam, Comobabi, Nolic, Vaya
  Chin, San Simon Village and Sil Naggia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3216 11253 3251 11222 3251 11220 3253 11221
      3257 11217 3213 11166 3189 11192
TIME...MOT...LOC 0031Z 123DEG 15KT 3214 11204 

HAIL...0.88IN
WIND...70MPH
 
$$

Cerniglia
1 follow-up statement
734 
WWUS55 KTWC 100056
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
556 PM MST SUN JUL 9 2017

AZC019-021-100115-
/O.CON.KTWC.SV.W.0012.000000T0000Z-170710T0115Z/
Pima-Pinal-
556 PM MST SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR NORTH CENTRAL PIMA AND SOUTHWESTERN PINAL COUNTIES...

At 554 PM MST, radar indicates that a severe thunderstorm continues 
approximately 10 miles southwest of Santa Rosa, or 24 miles 
northwest of Sells, moving northwest at 15 mph.

HAZARD...70 mph wind gusts with blowing dust are still likely along 
         with nickel size hail. Locally heavy rain is expected 
         directly under the storm. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Sells, Santa Rosa, San Luis, Santa Rosa Ranch, Ventana, Ak Chin,
Mountain Village, Covered Wells, Anegam, Comobabi, Nolic, Vaya Chin,
San Simon Village and Sil Naggia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3216 11253 3251 11222 3251 11220 3253 11221
      3257 11217 3213 11166 3189 11192
TIME...MOT...LOC 0054Z 123DEG 15KT 3219 11214 

HAIL...0.88IN
WIND...70MPH
 
$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:04 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 9, 3:04 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
304 PM MST Sun Jul 9 2017

.SYNOPSIS...A big jump in our moisture will bring some strong
thunderstorms to the area this afternoon and evening. Otherwise,
plenty of moisture for afternoon and evening thunderstorms with a
favorable pattern for storm development most days this week. The
increase in moisture and rain chances will also result in more
seasonable temperature readings.

&&

.DISCUSSION...Solid moisture with precipitable water up to the 1.3
to 1.45 inches range. Surface dew points holding well in the
middle 50s to lower 60s this afternoon, which is up 10 to 20
degrees compared to this time yesterday. Thunderstorm coverage has
increased and chances will remain elevated through the evening
hours as we continue to monitor organized outflow from earlier
activity.

Otherwise, high pressure northeast and east of the area means we
have a favorable pattern for an average early season thunderstorm
forecast with a deeper fetch of moisture now available. A chance
of afternoon and evening showers and thunderstorms that will
favor higher terrain with day-to-day variations. Up periods
possible Monday evening with strong outflow from northern Sonora,
and Thursday with potential easterly wave crossing northern
Mexico.

&&

.AVIATION...Valid thru 11/00Z.
SCT TSRA/SHRA area-wide into this evening under SCT-BKN clouds 8-12k
ft AGL. MVFR conditions and gusts near 45 kts possible with the
stronger TSRA. Otherwise, VFR conditions with SFC wind wly/nwly 8-13
kts, weakening overnight into Monday. A few SHRA may persist
overnight with SCT SHRA/TSRA redeveloping Monday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail today through the upcoming week, with better chances in
the mountains. Expect brief strong, gusty and erratic winds due to
thunderstorm outflows. Otherwise, 20-foot winds will generally be
terrain driven at less than 15 mph. Occasional gusts will occur
during the afternoon hours due to daytime heating. High temperatures
will be close to seasonal normals this week and increased moisture
will help moderate relative humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502-
504-505.

&&

Meyer/French

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 9, 12:40 PM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1240 PM MST SUN JUL 9 2017

AZZ508-512-092045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1240 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
145 PM MST...

At 1239 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Douglas, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Douglas, Mcneal, Bisbee-Douglas Airport and Pirtleville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3162 10968 3154 10921 3136 10922 3133 10947
      3134 10966
TIME...MOT...LOC 1939Z 092DEG 15KT 3146 10931

Meyer
Special weather statement, Jul 9, 2:12 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST SUN JUL 9 2017

AZZ507-513-092200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
212 PM MST SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COCHISE COUNTY...

At 211 PM MST, a strong thunderstorm was located near Sierra Vista
Southeast, or 11 miles south of Sierra Vista, moving west at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sierra Vista, Sierra Vista Southeast, Palominas, Coronado National
Memorial, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon
Preserve.

LAT...LON 3157 11046 3145 10997 3133 11001 3133 11046
TIME...MOT...LOC 2111Z 101DEG 11KT 3140 11022

French
Special weather statement, Jul 9, 3:41 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SUN JUL 9 2017

AZZ507>509-511-092315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
341 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
415 PM MST...

At 340 PM MST, Doppler radar and web cams were tracking a group of
strong thunderstorms 25 miles east of San Manuel, or 31 miles
northwest of Willcox, moving west-southwest at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Fort Grant and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3277 11019 3262 10993 3242 10972 3232 11009
      3251 11032 3272 11041
TIME...MOT...LOC 2240Z 063DEG 15KT 3258 11021

Cerniglia
Special weather statement, Jul 9, 4:17 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
417 PM MST SUN JUL 9 2017

AZZ506-507-509-511-100000-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
417 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
500 PM MST...

At 416 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Mammoth, or 25 miles southeast of Winkelman, moving
northwest at 15 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville.

LAT...LON 3272 11039 3254 11050 3266 11089 3294 11071
TIME...MOT...LOC 2316Z 116DEG 14KT 3269 11053

Francis
Special weather statement, Jul 9, 4:30 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
430 PM MST SUN JUL 9 2017

AZZ502-515-100015-
Tohono O'odham Nation including Sells-Baboquivari Mountains including
Kitt Peak-
430 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
515 PM MST...

At 430 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sells, moving west at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Topawa, South Komelik, Cowlic, Little Tucson, Artesa, Fresnal
Canyon and Vamori.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3191 11165 3165 11167 3175 11207 3206 11193
TIME...MOT...LOC 2330Z 106DEG 14KT 3182 11179

Cerniglia
Special weather statement, Jul 9, 5:15 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST SUN JUL 9 2017

AZZ502-504-100100-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
515 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 513 PM MST, Doppler radar was tracking a group of strong
thunderstorms 12 miles north of Sells, moving northwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible
around these storms with brief heavy rain directly under the storms.

Locations impacted include...
Sells, Santa Rosa, San Luis, Santa Rosa Ranch, Little Tucson,
Pisinimo, Pisinemo, Ak Chin, Mountain Village, Covered Wells, Big
Fields, Anegam, Artesa, Comobabi, Nolic, San Isidro and Sil Naggia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3214 11158 3183 11184 3203 11240 3253 11189
TIME...MOT...LOC 0013Z 122DEG 16KT 3210 11193

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:15 PM MSTSpecial Weather StatementTWCPima45 min
Jul 9, 6:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 9, 7:03 PM MSTSpecial Weather StatementTWC42 min
Jul 9, 7:09 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 9, 8:15 PM MSTBlowing Dust AdvisoryTWCPima, Pinal105 min
Jul 10, 12:29 PM MSTSpecial Weather StatementTWCGreenlee61 min
Jul 10, 12:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 10, 1:33 PM MSTFlash Flood WarningTWCGraham117 min
Jul 10, 2:01 PM MSTSpecial Weather StatementTWCGraham59 min
Jul 10, 3:05 PM MSTFlash Flood WarningTWCGraham3 hr
Jul 10, 3:48 PM MSTSpecial Weather StatementTWCCochise42 min
Jul 10, 3:57 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 10, 4:07 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.